Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 5, NWS Pendleton, OR

February 3, 2017Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Feb 3, 2017, 5:17 AM PST for Union County, Oregon. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2017, 5:17 AM PST (13:17 UTC)
Expired
Feb 3, 2017, 8:00 PM PST
In force
15 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 1.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS76 KPDT 031317
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
517 AM PST FRI FEB 3 2017

...VERY WINDY ACROSS THE SOUTHERN GRANDE RONDE VALLEY INTO THIS
EVENING...

.A PACIFIC STORM SYSTEM HAS CAUSE PRESSURE GRADIENTS TO TIGHTEN
ACROSS THE SOUTHERN GRANDE RONDE VALLEY THIS MORNING. AS SUCH...
WINDS HAVE BECOMING VERY WINDY.

ORZ049-032300-
/O.NEW.KPDT.WI.Y.0005.170203T1317Z-170204T0400Z/
GRANDE RONDE VALLEY-
517 AM PST FRI FEB 3 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING FOR LADD
AND PYLES CANYONS...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR LADD AND PYLES CANYONS...WHICH IS IN EFFECT UNTIL
8 PM PST THIS EVENING.

* WINDS...SOUTH 30 TO 40 MPH WITH GUSTS UP TO 50 MPH ACROSS THE
  SOUTH END OF THE VALLEY. ELSEWHERE...WINDS WILL RUN 15 TO 25 MPH
  WITH GUSTS TO NEAR 40 MPH.

* TIMING...THE STRONG WINDS WILL CONTINUE OFF AND ON THROUGH
  TODAY...THEN GRADUALLY DECREASE THIS EVENING.

* IMPACTS...BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL ON AREA
  ROADS DIFFICULT...INCLUDING INTERSTATE 84. STRONG WINDS MAY
  BLOW DOWN TREE LIMBS...SMALL TREES...AND POWER LINES. SCATTERED
  POWER OUTAGES MAY BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
844 
WWUS76 KPDT 032251
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
251 PM PST FRI FEB 3 2017

...VERY WINDY ACROSS THE SOUTHERN GRANDE RONDE VALLEY INTO THIS
EVENING...

ORZ049-040400-
/O.CON.KPDT.WI.Y.0005.000000T0000Z-170204T0400Z/
GRANDE RONDE VALLEY-
251 PM PST FRI FEB 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING
FOR LADD AND PYLES CANYONS...

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THE STRONG WINDS WILL CONTINUE THROUGH THE EVENING THEN
  DIMINISH OVERNIGHT. 

* IMPACTS...DIFFICULT DRIVING CONDITIONS ALONG THE INTERSTATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
669 
WWUS76 KPDT 040348
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
748 PM PST FRI FEB 3 2017

ORZ049-040500-
/O.EXP.KPDT.WI.Y.0005.000000T0000Z-170204T0400Z/
GRANDE RONDE VALLEY-
748 PM PST FRI FEB 3 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING FOR LADD
AND PYLES CANYONS...

THE WIND ADVISORY FOR THE SOUTHERN GRANDE RONDE VALLEY NEAR LADD
AND PYLES CANYONS WILL EXPIRE AT 8 PM. VERY STRONG WINDS ARE NO
LONGER OCCURRING THERE BUT IT WILL REMAIN BREEZY FOR THE REMAINDER
OF THE EVENING AND SLOWLY DIMINISH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 3, 3:45 AM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 3, 3:45 AM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
345 AM PST Fri Feb 3 2017

Updated Aviation Discussion

.SHORT TERM...Today through Saturday night...An upper low, currently
near 43N/131W, will push a couple of waves east-northeast across the
Pacific Northwest this morning and late this afternoon/early this
evening. The morning wave will mainly produce snow as the cold air
mass over the region will remain rather deep. There is some
potential for some light freezing rain over portions of southwest
Deschutes county and the southern portion of the John Day Basin as
warmer begins move north into the area. The second wave will bring a
mix of precip types as the warm air will spread further into the
region behind the first wave. Snow, rain, freezing rain and sleet
will all be possible over our Oregon zones this afternoon. The mixed
precip will work into portions of southeast Washington late this
afternoon and this evening. The remnants of the upper low will move
across the region overnight tonight, continuing varying chances of
precip. Again precip types will be mixed, though rain will become
more predominant across our Oregon zones as the night progresses.
Will continue all current warnings and advisories for now, though a
few of the warnings look to be low end, or even marginal
(Yakima/Kittitas valleys). Temps will warm above freezing above
3000 ft across our Oregon zones this afternoon. These rising temps
will then work gradually into our Washington zones and lower
elevations of our Oregon zones tonight and Saturday morning. Another
upper low will develop off Vancouver Island late tonight through
Saturday. Thus will continue to see a moist southwest flow aloft
across the region Saturday and Saturday night. This flow will bring
further chances of precip, favoring the higher terrain. Snow levels
will be higher Saturday afternoon through Saturday night, with snow
mainly expected over the higher terrain. Locally windy and gusty
conditions can be expected through the period, especially across the
south end of the Grande Ronde valley. 90

.LONG TERM...Sunday through Thursday...Periods of mountain
snow...low elevation rain or rain/snow mix...and gusty winds can be
expected through the extended period.  A positive tilt and elongated
upper level trough offshore on Sunday will mainly bring rain and
snow to the Cascades and the Kittitas/Yakima Valleys with snow
levels around 2000-3000 feet while the remainder of the forecast
area will only have a slight chance of rain and mountain snow where
the flow is more anticyclonic.  The upper trough will track eastward
Sunday night and Monday...increasing precipitation chances across
the area and  lowering snow levels down to near 1000 feet in south
central Washington and north central Oregon and 2000-3000 feet in
central and northeast Oregon. This does not look to be a big snow
producer but there will be at least several inches of snow in many
of the mountain zones. Winds will also increase ahead of the system
in the Grande Ronde Valley...the Blue Mtn Foothills...and locally in
Central OR and in most areas on Monday as the trough makes its way
east of the Cascades.  A westerly flow will follow the system and
will bring a good chance of snow in the mountains and a slight
chance to a chance of snow or rain/snow mix elsewhere from Monday
night through Tuesday night. The latest GFS and ECMWF are trending
toward drier conditions (except along the Cascade Range) Wednesday
through Thursday when an upper level ridge strengthens over
WA/OR...but will keep a chance of rain and high elevation snow with
snow levels increasing to around 5000-7500 feet in most areas on
Thursday...but PoPs could be lowered if the 12Z runs continue to
advertise the strengthening ridge. Wister

&&

.AVIATION...12Z TAFs...As stated in the short term discussion...an
upper low off the Eastern Pacific will send several waves across
WA/OR and will bring precipitation to the forecast area today and
tonight.  One wave Thursday night did little in the way of snow but
a stronger one over western OR will spread moisture this morning
with snow developing in all TAF sites by noon. There is little
evidence of warmer air aloft at this time but should begin to
increase in Central OR over the next several hours. All TAF sites
with the exception of KYKM should see a transition of snow...to a
mixture of snow and sleet...then freezing rain. Surface temperatures
should warm to above freezing at KRDM, KBDN, KPDT, and KALW. The
deep cold air to the north will keep precipitation in the form of
snow at KYKM.  Winds will be mostly light but pick up from the south
at 10 to 15 KT at KBDN and KRDM this evening.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  28  27  44  35 / 100  70  40  40
ALW  30  29  44  36 /  90  70  60  40
PSC  27  25  38  34 /  90  50  30  20
YKM  28  23  37  31 /  80  40  40  30
HRI  28  26  39  34 / 100  50  30  30
ELN  26  21  34  28 /  80  50  50  40
RDM  36  33  48  32 /  90  50  30  30
LGD  35  34  43  34 /  90  60  60  60
GCD  40  36  47  32 /  90  60  30  40
DLS  30  29  40  34 /  90  60  60  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 AM PST Saturday for ORZ041-044-507-
     508-510.

     Winter Weather Advisory until 7 AM PST Saturday for ORZ049-503.

     Winter Storm Warning until 1 PM PST Saturday for ORZ050-502.

     Winter Weather Advisory until 4 AM PST Saturday for ORZ505-506-
     511.

     Winter Storm Warning until 4 AM PST Saturday for ORZ509.

WA...Winter Storm Warning until 10 AM PST Saturday for WAZ024.

     Winter Storm Warning until 1 PM PST Saturday for WAZ030.

     Winter Weather Advisory until 10 AM PST Saturday for WAZ028-029.

     Winter Storm Warning until 4 PM PST Saturday for WAZ520-521.

     Winter Storm Warning until 10 AM PST Saturday for WAZ026-027.

&&

90/85/85

Nearby

Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.